Florida, 2023

Tornado and Hail in Florida, April 16, 2023

April 16, 2023 · NWS MLB · 6 events in 3 counties and zones

Strong thunderstorms produced golf ball sized hail, gusty winds, and a tornado along the Brevard and Treasure Coasts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Strong thunderstorms produced golf ball sized hail, gusty winds, and a tornado along the Brevard and Treasure Coasts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 16, 3:10 PM EST, 56 minutes earlier.

Area forecast discussion, Apr 16, 3:10 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
410 PM EDT Sun Apr 16 2023

.DISCUSSION...

Currently-Tonight... A busy afternoon across east central Florida
with current KMLB radar imagery showing scattered showers and
lightning storms. A couple have become strong this afternoon over
Osceola and Brevard counties, especially as the east coast sea
breeze continues to push inland. The aforementioned activity is
associated with an approaching cold front. Analysis charts show the
cold front draped across the eastern CONUS which is associated with
a mature wave and stretches from an area of low pressure over the
Great Lakes region. Additionally, a 20-30kt LLJ is observed across
northern Florida. Also of note, the 15Z observed XMR skew-t signaled
sufficient moisture in place with a PWAT value of 1.51" and RH
values in the 50-75% range. Furthermore, bulk shear (0-6km) was
observed at 34kts, 500mb temp at -11C, as well as an uptick in SCP
and SHIP values.

Coverage of showers and lighting storms are forecast to increase over
east central Florida as collisions occur between sea breezes and
outflow from the MCS over the gulf. The best chance for storms
remains along and to the south of I-4, especially to the south of
Titusville with 70-80% PoPs forecast. Hi-res models continue to
signal that conditions are prime for strong to severe storms this
afternoon and evening with high CAPE, steepening lapse rates,
slightly elevated SCP and SHIP values, bulk shear in the 40-50kt
range, in addition to, EHI around 1-3 and helicity in the 200-400
m^2/s^2 range, mainly near the coast to the south of Titusville.

The primary hazards associated with any strong to severe storms that
develop will be damaging wind gusts up to 60mph, hail up to 1" in
diameter, heavy rainfall producing a quick 1 to 3" in a 60 to 90
minute period, and frequent cloud to ground lighting strikes. A
secondary threat for a brief tornado is also possible along and to
the south of Titusville. Rain chances are forecast to diminish
within a couple of hours after sunset, although model guidance
indicates that chances for showers and storms may linger across the
area into the overnight hours, mainly from what's left of the MCS
over the Gulf. Low temperatures are forecast to reach the low to
upper 60s.

Monday... The cold front will clear east central Florida by the mid
morning hours. Lingering moisture will present the chance for
isolated showers and lightning storms into the afternoon hours,
mainly to the south of Melbourne and towards the Treasure Coast.
Gusty winds, cloud to ground lightning strikes and heavy rainfall
will be possible before chances dwindle into the evening hours.
Afternoon highs will be much cooler behind the front as winds veer
north to northwesterly with wind gusts up to 20-25mph possible along
the coast. Expect temperatures to top out in the upper 70s to low
80s.

Tuesday-Wednesday (previous)...Behind the front, high pressure
and drier, cooler air will take hold across ECFL through Wed as
the surface high slides over and then east of the state by Wed
night. Pleasantly cooler areawide as mins drop off into the
L-M50s away from the coast, and U50s to L60s for the immediate
coastal and barrier islands communities. For Tue, developing
onshore flow with maxes in the U70s coast to L80s well inland and
mins M-U50s inland and U50s-L60s coast. Max /min temps warm by
2-4F on Wed as flow veers slightly to SE.

Thursday-Saturday (previous)...Weak mid level short wave trough
crosses the peninsula Thu ahead of a long wave trough which
develops over the eastern CONUS. This will keep heights aloft over
FL lower than normal. The Atlantic surface ridge offshore
northern-central Fl will shift east, allowing SE winds to advect
increasing NW-W into ECFL from late week into next weekend. At the
same time, models show a weak cool front approaching or moving
into Florida some time next weekend, however there are significant
timing diffs that need to be resolved. The forecast re-introduces
a modest increase in rain chances spreading from SE to NW-N
through the period.

Temps will continue to rise back to a few degrees above normal
through the period.

&&

.MARINE...
Issued at 255 PM EDT Sun Apr 16 2023

Currently-Monday...  Choppy boating conditions expected as a cold
front moves across the waters into Monday morning. Expect scattered
showers and lightning storms with gusty winds, heavy rainfall, and
frequent cloud to ground lightning strikes, mainly in the afternoon.
South to southwest winds around 8-15kts will veer northerly into
Monday with up to 15-20kts possible by Monday afternoon across all
of the waters.

Tue-Fri...North to Northeast winds Tue will decrease 10-15 knots
but seas will remain 4-5 feet in the Gulf Stream. Winds become
easterly as high pressure pushes off the GA coast mid to late
week allowing seas to fall back to 2-3ft near shore and 4ft
offshore.

&&

.AVIATION...
(18Z TAFS)
Issued at 255 PM EDT Sun Apr 16 2023

Mainly VFR conditions outside of convection. VCTS and tempo groups
at all terminals this evening as a cold front moves through east
central Florida. Expect west to southwest winds around 10-15kts to
veer north-northwesterly into Monday at around 5-10kts with gusts to
15kts along the coast.

&&

.FIRE WEATHER...
Issued at 255 PM EDT Sun Apr 16 2023

A cold front will push through central Florida by late Monday
afternoon, with cooler and much drier air spreading across the
region into Wednesday. Minimum RH values will drop to well below
critical values near and to the northwest I-4 Monday and Tuesday
afternoons, ranging from the lower 20s to around 30 percent.
Values in the upper 20s and lower 30s are expected across this
same area on Wednesday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  63  76  56  76 /  20  10   0   0
MCO  68  81  56  80 /  20  10   0   0
MLB  66  79  61  79 /  40  20   0   0
VRB  66  81  61  80 /  50  30  10   0
LEE  65  82  55  83 /  20  10   0   0
SFB  66  81  55  81 /  20  10   0   0
ORL  67  83  58  82 /  20  10   0   0
FPR  67  78  62  78 /  50  40  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM...Fehling
LONG TERM....Kelly
DECISION SUPPORT...Haley
Hazardous weather outlook, Apr 16, 10:22 AM EST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1122 AM EDT Sun Apr 16 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-170300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1122 AM EDT Sun Apr 16 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous showers and scattered lightning storms are forecast this
afternoon across east central Florida, some of which could become
strong to severe. The main threats from today's storms will be
wind gusts up to 60 mph and hail up to one inch in diameter.
Storms will also produce frequent cloud to ground lightning
strikes and torrential downpours. A secondary threat for a brief
tornado exists along and to the south of Titusville.

Move indoors to safety at the first sign of threatening skies, or
if you hear thunder.

.FLOOD IMPACT...
Torrential downpours could produce 2 to 3 inches of rain in a 60
to 90 minutes period. This may cause ponding water on roads, and
temporary flooding of urban and other poorly drained, low lying
areas. The greatest chance for flooding rainfall will exist along
and to the south of Melbourne, especially near the coast.

.MARINE THUNDERSTORM GUST IMPACT...
Storms will be capable of producing wind gusts of 35 knots or
greater on area lakes, the Intracoastal Waterway and nearshore
Atlantic from late in the afternoon through early evening.

.RIP CURRENT IMPACT...
A Moderate risk of dangerous rip currents continues at area
beaches today. Check with the local beach patrol for additional
information about ocean hazards, and always heed the advice of
lifeguards. Swim only within sight of a lifeguard, and never enter
the ocean alone.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A cold front moving across the local waters Monday will cause a
brief increase in northerly winds and seas. A north wind surge of
15-20 kts will push seas up to around 5 ft well offshore Volusia
and Brevard Counties.

A period of cooler and much drier air will filter into east
central Florida behind a cold front passage on Monday. This will
increase the fire weather danger across east central Florida,
especially for areas near and north of I-4 and along the
Kissimmee River Basin through mid week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Fehling

In the hours before

Special weather statement, Apr 16, 3:13 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Melbourne FL
413 PM EDT Sun Apr 16 2023

FLZ547-162045-
Inland Southern Brevard FL-
413 PM EDT Sun Apr 16 2023

...A strong thunderstorm will impact portions of south central
Brevard County through 445 PM EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palm Bay. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palm Bay and Malabar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2786 8061 2787 8077 2795 8079 2802 8074
      2803 8065 2798 8062
TIME...MOT...LOC 2013Z 264DEG 4KT 2793 8074

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy
Local storm report, Apr 16, 3:16 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
416 PM EDT SUN APR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     FLOOD            4 NNW MELBOURNE         28.16N  80.67W
04/16/2023                   BREVARD            FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS ROAD COVERED WITH WATER AND
            DIFFICULT DRIVING CONDITIONS ON WICKHAM RD NEAR WICKHAM
            PARK. OBSERVED WATER OVER THE CURB IN SOME LOCATIONS.

&&

EVENT NUMBER MLB2300049

HALEY
Special weather statement, Apr 16, 3:26 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
426 PM EDT Sun Apr 16 2023

FLZ154-159-259-162100-
Coastal St. Lucie FL-Inland St. Lucie FL-Coastal Indian River FL-
426 PM EDT Sun Apr 16 2023

...A strong thunderstorm will impact portions of northeastern St.
Lucie County through 500 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saint Lucie Airport, or near Indrio, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Pierce, Indrio, Fort Pierce Inlet, Queens Cove and Fort Pierce
North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2742 8048 2754 8050 2760 8030 2748 8025
      2745 8025
TIME...MOT...LOC 2025Z 250DEG 5KT 2750 8039

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Apr 16, 3:36 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
436 PM EDT Sun Apr 16 2023

FLZ053-154-254-547-647-747-162100-
Southern Brevard Barrier Islands FL-Osceola FL-
Inland Indian River FL-Coastal Indian River FL-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
436 PM EDT Sun Apr 16 2023

...A strong thunderstorm will impact portions of northwestern Indian
River, southern Brevard and east central Osceola Counties through 500
PM EDT...

At 435 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suntree, or 7 miles north of Camp Holly Fish Camp, moving east at 5
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palm Bay, Melbourne, Sebastian, Cocoa Beach and Satellite Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2780 8098 2819 8095 2834 8057 2819 8056
      2783 8040
TIME...MOT...LOC 2035Z 250DEG 5KT 2820 8074

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy
Local storm report, Apr 16, 3:40 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
440 PM EDT SUN APR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     3 W SATELLITE BEACH     28.18N  80.65W
04/16/2023  M54 MPH          BREVARD            FL   MESONET

            THE WEATHER STATION AT COQUINA RIDGE MEASURED A WIND
            GUST OF 47KT/54MPH FROM THE NORTH.

&&

EVENT NUMBER MLB2300050

HALEY
Special weather statement, Apr 16, 3:56 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
456 PM EDT Sun Apr 16 2023

FLZ053-058-162130-
Okeechobee FL-Osceola FL-
456 PM EDT Sun Apr 16 2023

...Strong thunderstorms will impact portions of Okeechobee and
southeastern Osceola Counties through 530 PM EDT...

At 456 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Fort Drum to near
Kissimmee Prarie Preserve to 7 miles southwest of Basinger. Movement
was east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Basinger, Fort Drum and Kissimmee Prarie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2723 8099 2725 8098 2726 8100 2730 8100
      2730 8103 2733 8105 2736 8103 2738 8107
      2738 8110 2739 8112 2742 8114 2744 8114
      2747 8118 2771 8104 2768 8087 2764 8087
      2764 8078 2756 8078 2756 8075 2721 8094
TIME...MOT...LOC 2056Z 271DEG 22KT 2764 8099 2752 8102 2735 8112

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy

The radar

The Melbourne radar (KMLB), 78 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Hail, St. Lucie

When
April 16, 4:06 PM EST
Where
St. Lucie County, 1.23 mi E of Ft Pierce Nelson Arp
Measured
1 in hail
Reported by
Social Media
Coordinates
27.450, -80.400

Received a picture of quarter sized hail near the intersection of Orange Ave and N Kings Highway in Fort Pierce.

Hail, St. Lucie

When
April 16, 4:30 PM EST
Where
St. Lucie County, 2.3 mi SW of White City
Measured
1 in hail
Reported by
Public
Coordinates
27.350, -80.360

Received a picture of quarter sized hail near the intersection of NW Maville Dr and NE Chicopa St in Port St Lucie.

Hail, St. Lucie

When
April 16, 4:30 PM EST
Where
St. Lucie County, 3.07 mi W of White City
Measured
1.75 in hail
Reported by
Public
Coordinates
27.370, -80.380

Golf ball sized hail was reported near Port St Lucie and White City.

Tornado, Brevard

When
April 16, 4:36 PM EST to 4:38 PM EST
Where
Brevard County, 0.43 mi SW of Micco to 0.55 mi SSE of Micco
Rating
EF0
Path length
0.48 mi
Path width
100 yd
Property damage
$425,000
Reported by
Emergency Manager
Coordinates
27.875, -80.504

A National Weather Service Melbourne damage survey confirms that|a brief EF-0 tornado touched down initially in the River Groves|mobile home community in Micco. The tornado continued to the east-|southeast into the Summit Cove Condominiums complex before|crossing US-1 and emerging into the Indian River Lagoon near the|Sebastian River Marina and Boatyard. The tornado was on the|ground for approximately 0.5 miles, had a maximum width of|approximately 100 yards, and peak winds estimated between 65-75|mph.

Damage was first noted near Love Ct. where the tornado touched|down at approximately 536 pm EDT. Brevard County Emergency|Management conducted an initial assessment and documented between|25-30 structures with at least minor damage in the River Groves|community, primarily along Love Ct., Cherish Dr., and River Groves|Dr. These homes suffered partial damage to carports, awnings,|siding, and skirting. Additionally, several structures lost|portions of their roof when the attached carport or porch awnings|were torn away from the home.

The tornado continued east-southeast toward the Summit Cove|Condominiums complex where some damage was noted to trees near|the clubhouse, as well as siding on nearby homes, on Summit Cove|Dr. The system crossed US-1 before emerging into the Indian River|Lagoon near the Sebastian River Marina & Boatyard, where several|boats were moved from their storage rack. An eyewitness indicates the|tornado briefly became a waterspout before dissipating.

There are no known direct injuries or fatalities as a result of|the tornado.

Hail, St. Lucie

When
April 16, 4:40 PM EST
Where
St. Lucie County, 2.45 mi W of White City
Measured
1.75 in hail
Reported by
Social Media
Coordinates
27.370, -80.370

Received picture of gold ball sized hail near the intersection of W Midway Rd and Selvitz Rd in White City.

Hail, Martin

When
April 16, 5:15 PM EST
Where
Martin County, 3.94 mi WNW of Lighthouse Pt
Measured
1 in hail
Reported by
Public
Coordinates
27.200, -80.330

Delayed public report of nickel to quarter sized hail at 5185 SW Bimini Circle in Palm City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyThe tornado archive for Florida, 2023Warnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081989, 1081990, 1081991, 1081994, 1081992, 1081993.